Excruciating knee pain while squatting and standing
Patient : I recently started having excruciating knee pain while squatting and standing. My knee will start to ache after being in a bent position after a few minutes. I have had no trauma to the knee nor have I over-worked it. I seems to be a little swollen on top when I have my knee bent. Even just when sittin and going to a standing position there is a lot of pain. What could have caused this?
Knee pain is the most common presentation of patellofemoral syndrome or Chondromalacia Patella. The pain typically is llocated behind/below the kneecap and often shows during activities that require knee flexion and forceful contraction of the quads (ei, during squats, bicycle, ascending/descending stairs, jogging or pendants, prolonged kneeling). Pain may be worsen by sitting with the knee flexed for a long period of time, such as while watching a movie, hence leading to the terms "theatre sign" and "movie-goer's knee." The causes are diverse: Overuse (repetitive use or activity), overloading, and misuse of the patellofemoral joint. The suggested strategy for conservative treatment should be as follows: Physical therapy program (exercises and pain control with TENS, ultrasound, ice packs after exercises), anti-inflammatory medication (i.e.: “Aleve”, “Advil”), education so you understand which activities avoid because those can aggravate patellofemoral syndrome. Also, and very important, remark the need for extended adherence to the exercise regimen and keep your weight under control so you do not put additional stress in the knee joints. The physical therapist should educate you about a home exercise program. Allow time for these conservative measures (ei: exercise program) to have an effect, usually 4-6 weeks is adequate for some resolution of symptoms.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.